As per the GOI circular on price capping of Orthopaedic Knee implant by NPPA(National Pharmaceutical Pricing Authority), new prices of knee implants have been implemented effective 16th August 2017. For details on knee implant pricing across our hospitals. CLICK HERE | As per GOI’s circular dated 02nd April 2018 on price-capping of stents by NPPA(National Pharmaceutical Pricing Authority), new prices of coronary stents are revised with effect from 01st April, 2018. For details on stent pricing.CLICK HERE
Request an Appointment

C. difficile infection

Clostridium difficile (klos-TRID-e-um dif-uh-SEEL), often called C. difficile or C. diff, is a bacterium that can cause symptoms ranging from diarrhea to life-threatening inflammation of the colon.

Illness from C. difficile most commonly affects older adults in hospitals or in long-term care facilities and typically occurs after use of antibiotic medications. However, studies show increasing rates of C. difficile infection among people traditionally not considered high risk, such as younger and healthy individuals without a history of antibiotic use or exposure to health care facilities.

Each year, more than a half million people get sick from C. difficile, and in recent years, C. difficile infections have become more frequent, severe and difficult to treat.

Symptoms Causes Risk factors Complications Prevention

Some people carry the bacterium C. difficile in their intestines but never become sick, though they can still spread the infection. C. difficile illness usually develops during or within a few months after a course of antibiotics.

Mild to moderate infection

The most common symptoms of mild to moderate C. difficile infection are:

  • Watery diarrhea three or more times a day for two or more days
  • Mild abdominal cramping and tenderness

Severe infection

In severe cases, people tend to become dehydrated and may need hospitalization. C. difficile causes the colon to become inflamed (colitis) and sometimes may form patches of raw tissue that can bleed or produce pus (pseudomembranous colitis). Signs and symptoms of severe infection include:

  • Watery diarrhea 10 to 15 times a day
  • Abdominal cramping and pain, which may be severe
  • Fever
  • Blood or pus in the stool
  • Nausea
  • Dehydration
  • Loss of appetite
  • Weight loss
  • Swollen abdomen
  • Kidney failure
  • Increased white blood cell count

When to see a doctor

Some people have loose stools during or shortly after antibiotic therapy. This may be due to C. difficile infection. See your doctor if you have three or more watery stools a day and symptoms lasting more than two days or if you have a new fever, severe abdominal pain or cramping, or blood in your stool.

C. difficile bacteria are found throughout the environment — in soil, air, water, human and animal feces, and food products, such as processed meats. A small number of healthy people naturally carry the bacteria in their large intestine and don't have ill effects from the infection.

C. difficile infection is most commonly associated with health care, occurring in hospitals and other health care facilities where a much higher percentage of people carry the bacteria. However, studies show increasing rates of community-associated C. difficile infection, which occurs among populations traditionally not considered high risk, such as children and people without a history of antibiotic use or recent hospitalization.

C. difficile bacteria are passed in feces and spread to food, surfaces and objects when people who are infected don't wash their hands thoroughly. The bacteria produce spores that can persist in a room for weeks or months. If you touch a surface contaminated with C. difficile, you may then unknowingly swallow the bacteria.

Your intestines contain millions of bacteria, many of which help protect your body from infection. But when you take an antibiotic to treat an infection, the drug can destroy some of the normal, helpful bacteria as well as the bacteria causing the illness. Without enough healthy bacteria, C. difficile can quickly grow out of control. The antibiotics that most often lead to C. difficile infections include fluoroquinolones, cephalosporins, clindamycin and penicillins.

Once established, C. difficile can produce toxins that attack the lining of the intestine. The toxins destroy cells and produce patches (plaques) of inflammatory cells and decaying cellular debris inside the colon and cause watery diarrhea.

Emergence of a new strain

An aggressive strain of C. difficile has emerged that produces far more toxins than other strains do. The new strain may be more resistant to certain medications and has shown up in people who haven't been in the hospital or taken antibiotics. This strain of C. difficile has caused several outbreaks of illness since 2000.

Although people — including children — with no known risk factors have gotten sick from C. difficile, certain factors increase your risk.

Taking antibiotics or other medications

Medication-associated risk factors include:

  • Currently taking or having recently taken antibiotics
  • Taking broad-spectrum antibiotics that target a wide range of bacteria
  • Using multiple antibiotics
  • Taking antibiotics for a long time
  • Taking medications to reduce stomach acid, including proton pump inhibitors (PPIs)

Staying in a health care facility

The majority of C. difficile cases occur in, or after exposure to, health care settings — including hospitals, nursing homes and long-term care facilities — where germs spread easily, antibiotic use is common and people are especially vulnerable to infection. In hospitals and nursing homes, C. difficile spreads mainly on hands from person to person, but also on cart handles, bedrails, bedside tables, toilets, sinks, stethoscopes, thermometers — even telephones and remote controls.

Having a serious illness or medical procedure

If you have a serious illness, such as inflammatory bowel disease or colorectal cancer, or a weakened immune system as a result of a medical condition or treatment (such as chemotherapy), you're more susceptible to a C. difficile infection. Your risk of C. difficile infection is also greater if you've had abdominal surgery or a gastrointestinal procedure.

Older age is also a risk factor for C. difficile infection. In one study, the risk of becoming infected with C. difficile was 10 times greater for people age 65 and older compared with younger people.

After having a previous C. difficile infection, your chances of having a recurring infection can be up to 20 percent, and the risk increases further with every subsequent infection.

Complications of C. difficile infections include:

  • Dehydration. Severe diarrhea can lead to a significant loss of fluids and electrolytes. This makes it difficult for your body to function normally and can cause blood pressure to drop to dangerously low levels.
  • Kidney failure. In some cases, dehydration can occur so quickly that kidney function rapidly deteriorates (kidney failure).
  • Toxic megacolon. In this condition, your colon becomes unable to expel gas and stool, causing it to become greatly distended (megacolon). Left untreated, your colon can rupture, causing bacteria from the colon to enter your abdominal cavity. A ruptured colon requires emergency surgery and may be fatal.
  • A hole in your large intestine (bowel perforation). This is rare and results from extensive damage to the lining of your large intestine. A perforated bowel can spill bacteria from the intestine into your abdominal cavity, leading to a life-threatening infection (peritonitis).
  • Death. Even mild to moderate C. difficile infections can quickly progress to a fatal disease if not treated promptly.

To help prevent the spread of C. difficile, hospitals and other health care facilities follow strict infection-control guidelines. If you have a friend or family member in a hospital or nursing home, don't be afraid to remind caregivers to follow the recommended precautions.

Preventive measures include:

  • Hand-washing. Health care workers should practice good hand hygiene before and after treating each person in their care. In the event of a C. difficile outbreak, using soap and warm water is a better choice for hand hygiene, because alcohol-based hand sanitizers do not effectively destroy C. difficile spores. Visitors also should wash their hands with soap and warm water before and after leaving the room or using the bathroom.
  • Contact precautions. People who are hospitalized with C. difficile have a private room or share a room with someone who has the same illness. Hospital staff and visitors wear disposable gloves and gowns while in the room.
  • Thorough cleaning. In any setting, all surfaces should be carefully disinfected with a product that contains chlorine bleach. C. difficile spores can survive routine cleaning products that don't contain bleach.
  • Avoid unnecessary use of antibiotics. Antibiotics are sometimes prescribed for viral illnesses that aren't helped by these drugs. Take a wait-and-see attitude with simple ailments. If you do need an antibiotic, ask your doctor to prescribe one that has a narrow range and that you take for the shortest time possible.
© 1998-2015 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. Terms of use